Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 46, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 14, 2017, 5:45 AM MST for Apache County, Arizona. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 14, 2017, 5:45 AM MST (12:45 UTC)
- Expired
- Sep 14, 2017, 6:15 AM MST
- In force
- 30 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Apache County, AZ
The radar
The Flagstaff radar (KFSX), 181 km from the middle of the area, began a volume at 12:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 0.8 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2797 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -97 m²/s²
- 0-3 km storm-relative helicity
- -29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
378 WUUS55 KFGZ 141245 SVRFGZ AZC001-141315- /O.NEW.KFGZ.SV.W.0046.170914T1245Z-170914T1315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Flagstaff AZ 545 AM MST THU SEP 14 2017 The National Weather Service in Flagstaff has issued a * Severe Thunderstorm Warning for... Apache County in northeastern Arizona... * Until 615 AM MST * At 544 AM MST, a severe thunderstorm was located near Lyman Lake State Park, or 18 miles north of Springerville, moving east at 30 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Lyman Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare immediately for large hail and deadly cloud to ground lightning. Seek shelter inside a well-built structure. Stay away from windows. && LAT...LON 3431 10933 3444 10939 3459 10905 3436 10905 TIME...MOT...LOC 1244Z 251DEG 28KT 3440 10928 HAIL...1.00IN WIND...<50MPH $$ JJ
2 follow-up statements
324 WWUS55 KFGZ 141301 SVSFGZ Severe Weather Statement National Weather Service Flagstaff AZ 601 AM MST THU SEP 14 2017 AZC001-141315- /O.CON.KFGZ.SV.W.0046.000000T0000Z-170914T1315Z/ Apache- 601 AM MST THU SEP 14 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM MST FOR APACHE COUNTY... At 600 AM MST, a severe thunderstorm was located over Lyman Lake State Park, or 17 miles north of Springerville, moving east at 35 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe thunderstorm will remain over mainly rural areas OF Apache County. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Prepare immediately for large hail and deadly cloud to ground lightning. Seek shelter inside a well-built structure. Stay away from windows. && LAT...LON 3436 10919 3449 10923 3456 10905 3437 10905 TIME...MOT...LOC 1300Z 250DEG 29KT 3438 10935 HAIL...1.00IN WIND...<50MPH $$ JJ
132
WWUS55 KFGZ 141313
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
613 AM MST THU SEP 14 2017
AZC001-141323-
/O.EXP.KFGZ.SV.W.0046.000000T0000Z-170914T1315Z/
Apache-
613 AM MST THU SEP 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR APACHE COUNTY WILL EXPIRE AT
615 AM MST...
The storm which prompted the warning has moved out of the warned
area into New Mexico. Therefore, the warning will be allowed to
expire.
LAT...LON 3436 10919 3449 10923 3456 10905 3437 10905
TIME...MOT...LOC 1313Z 251DEG 28KT 3441 10924
$$
JJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 3:43 AM MST, 2 hours 2 minutes earlier.
Area forecast discussion, Sep 14, 3:43 AM MST, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 343 AM MST Thu Sep 14 2017 .SYNOPSIS...A low pressure system moving through the region today will bring a cooler, windy, and showery day to northern Arizona. A few thunderstorms that develop could become strong to severe. A flash flood watch is in effect for far northwestern Arizona through early this evening. Dry and cool weather will follow for Friday, lasting through the coming weekend. && .DISCUSSION... ...FLASH FLOOD WATCH FOR FAR NORTHWESTERN ARIZONA TODAY... Low pressure is centered over inland southern California early this morning and moving east. Lift ahead of the trough has already supported a few thunderstorms across eastern Arizona overnight. The trough will head east through the southern tip of Nevada today and then northeast into southern Utah by this evening. Moisture remains somewhat limited but sufficient when combined with dynamic lift to produce scattered to numerous showers and storms today mainly from the Mogollon Rim north. Deep layer 0-6 km wind shear values of 35 to 45 kts will promote some strong and long-lived updrafts, with perhaps some rotating updrafts, leading to an enhanced threat for severe thunderstorm development. The most likely area for severe storms is the northern third of our area roughly from Grand Canyon east across the Hopi Mesas and north to Utah. Large hail and damaging winds of 60+ mph are the concerns. Though moisture is rather limited and storm coverage is not expected to be widespread, we feel the threat for strong, heavy rain producing cells warrants a flash flood watch for the northwestern corner of the state. This includes Grand Canyon, Supai, Page, and Antelope Canyon. The threat for thunderstorms will end quickly this evening as much drier air spreads east across the state behind the trough passage. The trough will also bring windy and cooler weather. Expect frequent wind gusts today in the 30-40 mph range. Subsequent troughs will move through the western U.S. this weekend keeping temperatures cool, though dry weather will continue. A deeper trough looks to affect the west next week with a likely return of unsettled weather. && .AVIATION...For the 12z package...Through 16Z - generally VFR conditions with isold-sct SHRA/TSRA southeast of a KPAN-KRQE line, slight chance elsewhere. 17Z-02Z - Sct-Numerous SHRA/TSRA especially along/north of Mogollon Rim. MVFR/IFR conditions and erratic outflow winds will be possible in the vicinity of the stronger storms. In addition, south to southwest winds with gusts between 25-35 knots are forecast 17Z-02Z. SHRA/TSRA ending from west to east after 02Z. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...A low pressure system will cross the area today bringing increasing chances for showers and thunderstorms, and gusty south to southwest winds. Dry and cooler weather will arrive for Friday and Saturday, with breezy conditions continuing Friday. A return of moisture is possible in the White Mountains region Sunday and Monday, with most other areas remaining dry. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch from 11 AM MST this morning through this evening FOR AZZ004>006-009. && PUBLIC...MCT AVIATION...JJ FIRE WEATHER...JJ For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Sep 14, 3:50 AM MST, 1 hour 55 minutes before
Hazardous Weather Outlook National Weather Service Flagstaff AZ 350 AM MST Thu Sep 14 2017 AZZ004>018-037>040-150445- Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Yavapai County Mountains- Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Western Mogollon Rim-Eastern Mogollon Rim-White Mountains- Northern Gila County-Yavapai County Valleys and Basins- Oak Creek and Sycamore Canyons-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- 350 AM MST Thu Sep 14 2017 This hazardous weather outlook is for Apache...Coconino... Northern Gila...Navajo...and Yavapai Counties in Northern Arizona. .DAY ONE...Today and Tonight Low pressure moving through the region today will bring an increase in thunderstorm activity, especially from Flagstaff northward. Some severe storms may develop with an elevated risk for damaging wind and large hail. A Flash Flood Watch has been issued for the northwestern corner of Arizona for the potential of strong, heavy rain producing thunderstorms. This includes the Grand Canyon, Supai and Havasu Falls, Antelope Canyon and the Page areas. In addition, expect cooler and breezy weather with winds gusting to 30-40 MPH through the afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Dry and cooler weather is in store Friday through the weekend. A colder system may affect the area by the middle of next week. Stay tuned. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Special weather statement, Sep 14, 1:29 AM MST, 4 hours 16 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 129 AM MST THU SEP 14 2017 AZZ016-018-140900- Northern Gila County-Eastern Mogollon Rim- 129 AM MST THU SEP 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR GILA AND COCONINO COUNTIES UNTIL 200 AM MST... At 127 AM MST, Doppler radar was tracking a strong thunderstorm near Hunter Creek, or 15 miles east of Payson, moving north at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Christopher Creek, Tonto Village, Kohls Ranch, Hunter Creek, Mead Ranch, Mogollon Campground, Rim Campground, Promontory Pit Road Campground, Christopher Creek Campground and Alderwood Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3417 11094 3422 11117 3449 11113 3445 11087 TIME...MOT...LOC 0827Z 190DEG 27KT 3427 11106 JJ
Special weather statement, Sep 14, 4:43 AM MST, 1 hour 2 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 443 AM MST THU SEP 14 2017 AZZ011-040-141215- Chuska Mountains and Defiance Plateau- Northeast Plateaus and Mesas South of Hwy 264- 443 AM MST THU SEP 14 2017 ...STRONG THUNDERSTORM ALONG INTERSTATE 40 IN APACHE COUNTY THROUGH 515 AM... At 442 AM MST, Doppler radar was tracking a strong thunderstorm near Petrified Forest National Park, or 10 miles west of Chambers, moving northeast at 35 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Sanders, Chambers, Petrified Forest National Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3497 10971 3514 10983 3543 10939 3519 10919 TIME...MOT...LOC 1142Z 236DEG 31KT 3509 10968 JJ
Special weather statement, Sep 14, 5:14 AM MST, 31 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
514 AM MST THU SEP 14 2017
AZZ011-040-141245-
Chuska Mountains and Defiance Plateau-
Northeast Plateaus and Mesas South of Hwy 264-
514 AM MST THU SEP 14 2017
...STRONG THUNDERSTORM ALONG INTERSTATE 40 IN EASTERN APACHE COUNTY
THROUGH 545 AM MST...
At 513 AM MST, Doppler radar was tracking a strong thunderstorm near
Chambers, moving northeast at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lupton, Sanders, Oak Springs Valley, Houck, Pine Springs and
Chambers.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3513 10944 3527 10953 3552 10911 3543 10904
3526 10905
TIME...MOT...LOC 1213Z 239DEG 31KT 3524 10940
JJSpecial weather statement, Sep 14, 5:38 AM MST, 7 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 538 AM MST THU SEP 14 2017 AZZ014-141315- Little Colorado River Valley in Apache County- 538 AM MST THU SEP 14 2017 ...STRONG THUNDERSTORM SOUTH OF SAINT JOHNS THROUGH 615 AM MST... At 536 AM MST, Doppler radar was tracking a strong thunderstorm over Lyman Lake State Park, or 17 miles north of Springerville, moving east at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Lyman Lake State Park and Lyman Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3428 10943 3443 10949 3458 10905 3432 10905 TIME...MOT...LOC 1236Z 253DEG 23KT 3437 10938 JJ
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 1:29 AM MST | Special Weather Statement | FGZ | 31 min | |
| Sep 14, 3:38 AM MST | Flash Flood Watch | FGZ | Apache, Coconino, Navajo | 14 hr |
| Sep 14, 4:43 AM MST | Special Weather Statement | FGZ | Apache | 32 min |
| Sep 14, 5:14 AM MST | Special Weather Statement | FGZ | Apache | 31 min |
| Sep 14, 5:38 AM MST | Special Weather Statement | FGZ | 37 min | |
| Sep 14, 7:15 AM MST | Special Weather Statement | FGZ | 30 min | |
| Sep 14, 11:18 AM MST | Special Weather Statement | FGZ | Coconino | 27 min |
| Sep 14, 11:53 AM MST | Severe Thunderstorm Warning | FGZ | Coconino | 20 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.